Obstructive Lung Diseases |

Nebulized Bronchodilators Are Associated With Cardiac Dysfunction in Chronic Obstructive Pulmonary Disease FREE TO VIEW

Eskandarain Shafuddin, MBBS; Manisha Cooray, BS; Christine Tuffery, BSN; Sandra Hopping, BSN; Glenda Sullivan, BSN; Catherina Chang, MD; Robert Hancox, MD
Author and Funding Information

Department of Preventive and Social Medicine, Dunedin School of Medicine, University of Otago, Dunedin, New Zealand

Chest. 2015;148(4_MeetingAbstracts):678A. doi:10.1378/chest.2223975
Text Size: A A A
Published online



SESSION TYPE: Original Investigation Slide

PRESENTED ON: Monday, October 26, 2015 at 01:30 PM - 02:30 PM

PURPOSE: Cardiac dysfunction is associated with a poor prognosis in exacerbations of COPD. We examined changes in NT-proBNP and troponin T levels during exacerbations of COPD and their relationship with the severity and treatment of exacerbations.

METHODS: 176 consecutive patients admitted with exacerbations of COPD from August 2012 to July 2013 at Waikato Hospital had NT-proBNP and troponin T levels measured on admission, at 12 hours, at 72 hours (or prior to discharge if earlier), and at clinical stability (at least 30 days from acute exacerbations). We assessed whether baseline characteristics (FEV1 percentage predicted and pre-exacerbation MRC dyspnoea scale), exacerbation severity (BAP65 scores and blood pH), or treatment of the exacerbations (nebulised bronchodilators, oxygen supplementation, intravenous fluids, furosemide and non-invasive ventilation within 12 hours of admission) predicted subsequent changes in NT-proBNP or troponin T levels.

RESULTS: NT-proBNP levels increased from a geometric mean of 43.6pmol/L on admission to 56.3pmol/L at 12 hours (p<0.001) and 52.6pmol/L at 72 hours (p=0.0446). They decreased to a geometric mean of 24.5pmol/L at stability (p<0.0001). The increase in NT-proBNP level at 12 hours was significantly associated with BAP65 score, acidaemia, nebulised bronchodilators and NIV in univariate analyses. In multivariate analysis, the increase in NT-proBNP level at 12 hours was significantly associated with BAP65 score and nebulised bronchodilators. 15/174 patients had a clinically significant troponin T rise at 12 hours. Troponin T rises were also significantly associated with nebulised bronchodilator and NIV treatments in univariate analyses and there was a borderline significant association with nebulised bronchodilators in multivariate analysis. Nearly all nebulised treatment (76/77) included salbutamol and most (74%) of these also included ipratropium.

CONCLUSIONS: Treament of exacerbation of COPD with high doses of nebulised bronchodilators (primarily salbutamol) is associated with increases in NT-proBNP and troponin T levels. This is independent of the severity of the underlying disease and the clinical severity of the exacerbations. It is possible that nebulised salbutamol use may contribute to cardiac dysfunction in acute exacerbations of COPD.

CLINICAL IMPLICATIONS: High doses of bronchodilators may contribute to cardiac dysfunction during acute exacerbations of COPD.

DISCLOSURE: The following authors have nothing to disclose: Eskandarain Shafuddin, Manisha Cooray, Christine Tuffery, Sandra Hopping, Glenda Sullivan, Catherina Chang, Robert Hancox

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543